Mesothelioma Patients May Benefit from Study Focused on Minimizing Chemo-Induced Neuropathy
Although chemotherapy is the number one treatment modality for mesothelioma patients, the side effects, including nerve damage, can leave patients with lasting complications. Now, researchers report that use of a vitamin extract may help relieve some of the pain.
Researchers from the University of Iowa tested nicotinamide riboside (NR), a naturally occurring form of the B3 vitamin, and found that it can be effective in improving symptoms of chemotherapy induced peripheral neuropathy (CIPN). According to a Feb. 22 press release from ChromaDex, the maker of Niagen, the only commercially available form of NR and the component used in the study, the research showed in mouse models NR was able to prevent the development of tactile hypersensitivity, or a patient‘s increased sensitivity to touch that can lead to pain, induced by the chemotherapy drug paclitaxel. In addition, existing sensitivity was reversed with the effect lasting for “at least two weeks after treatment with NR ceased.”
“This is another well-designed study that reinforces the role of NR in neuronal protection,” said ChromaDex CEO and co-founder, Frank Jaksch, Jr. “These results are particularly important given that this research may contribute to the discovery of a new therapeutic option for a significantly underserved patient population.”
NR can increase levels of Nicotinamide Adenine Dinucleotide (NAD+), a key co-enzyme that cells depend on to fuel all basic functions. NAD+ levels drop as we age and may drop even more when cancer or other chronic diseases invade the body. Increased levels of NAD+ can help ward off neuropathy.
University of Iowa Carver College of Medicine and the Iowa City VA Health Care System researchers conducted a similar study last year in diabetic mice and found the use of NR could “prevent peripheral nerve damage” in pre-diabetic mice.
According to statistics, nearly one-third of all cancer patients who receive chemotherapy will be affected by chemotherapy-induced peripheral neuropathy. Chemotherapy can cause nerve damage, leading to shooting pain, burning, tingling, numbness, problems with balance and grasping things, as well as cold or heat sensitivity. Neuropathy can also result from radiation and surgery. Treating this condition has proven to be challenging, and living with neuropathy can negatively affect a patient’s quality of life.
“This is significant because the pain associated with CIPN can increase as the [chemotherapy] dose escalates, and at times it reaches a point where the patient is no longer able to tolerate the effective doses,” said Dr. Marta Hamity, Ph.D., the lead study author. Dr. Hamity notes that according to the American Society of Clinical Oncology, “there is an unmet need for treatments that can alleviate CIPN.”
Mesothelioma patients should alert their doctors if they are suffering from neuropathy symptoms from mesothelioma treatment. Currently, there are a variety of options available to help patients relieve these symptoms, but continued research into a more effective treatment is critical.
Read the full study in the Feb. 2107 issue of PAIN.
- (Press release from) ChromaDex
- University of Iowa Carver College of Medicine and the Iowa City VA Health Care System